# SDR CA080215003

- Difficulty date: February 14, 2008
- Submitted: February 15, 2008
- Operation: General aviation
- Make and model: Piper PA-28-140
- Aircraft time: 6,891 hours
- Engine: Lyc O320E3D
- Propeller: Snsnch 74DM
- System (JASC): 7820 · Engine Noise Suppressor
- Part: Muffler
- Part number: 9948200
- Part serial: 287525155
- Condition: Damaged
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN)FOUND OVER THE PAST YEAR THAT USING PRESSURE TESTING VS VISUAL HAS CAUGHT MANY PIN HOLE LEAKS IN THE MUFFLER. IN THE PAST WE WERE FINDING LARGE CRACKS IN BEHIND WHEN WE PRESSURE TESTED EVERY 200 HOURS WHICH YOU COULD NOT SEE VISUALLY SO WE BEGAN PRESSURE TESTING ALL THE TIME VERSUS VISUAL. ALSO FOUND THAT AFTER INSTALLATION OF NEW EXHAUST, PIN HOLES BEGAN TO SHOW BETWEEN 800-1000 HOURS LATER AND THEN PIN HOLES WOULD BEGIN TO SHOW EVERY 100 HOURS AFTER THAT. REALIZED THAT IF WE HAD NOT PRESSURE TESTED THE SYS, WOULD NOT FIND THE PIN HOLES AND WE WOULD END UP WITH A MAJOR REPAIR 100 HOURS LATER. SO WE NOW PRESSURE TEST THE EXHAUST SYS EVERY 100 HRS COMMERCIAL AND ANNUALLY WITH PRIVATES. THIS HAS LOWER THE OVERALL REPAIR COST AND ALSO CREATED A SAFER ENVIRONMENT. (TC NR 20080215003)
